Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Cheyenne, WY

July 29, 2004Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2004, 10:17 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 10:17 PM MDT (04:17 UTC)
Expired
Jul 29, 2004, 11:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 300417
SVRCYS
NEC033-123-300500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1100 PM MDT

* AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS 15 MILES SOUTH OF BRIDGEPORT AND 26 MILES
  SOUTHEAST OF BRIDGEPORT.  THE STORMS WERE MOVING TO THE 
  SOUTHEAST AT 25 MPH.  
  
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUD SPRINGS BY 1020 PM MDT
  DALTON BY 1030 PM MDT
  CAMP LAKE BY 1035 PM MDT
  8 MILES NORTHEAST OF GURLEY BY 1040 PM MDT
  MILLER AIRSTRIP BY 1100 PM MDT

LAT...LON 4160 10308 4132 10324 4119 10262 4155 10264

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM MDT, 7 hours 47 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM MDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT THU JUL 29 2004

.SHORT TERM...NORTHWEST FLOW WILL BE ALOFT TONIGHT AND FRIDAY WITH A
SHORT WAVE MOVING ACROSS THE CWA LATE THIS AFTERNOON AND THIS
EVENING.  SOUTHERLY WINDS EAST OF THE MTNS THIS EVENING WILL BECOME
NORTHERLY BY EARLY FRIDAY...AS A WEAK COLD FRONT MOVES SOUTH OF THE
AREA.  BY FRIDAY AFTERNOON...SURFACE WINDS WILL BECOME WEST.  LOW
LEVELS WILL REMAIN DRY TONIGHT AND FRIDAY...BUT MID LEVEL MOISTURE
WILL BE PRESENT.  LIS WILL BE FROM -2 TO -4 THIS EVENING WITH CAPES
FROM 500 TO 700 J/KG.  500 WINDS ARE 30 KTS OR GREATER.  WILL
MENTION SCATTERED THUNDERSTORMS THIS EVENING...WITH SOME SEVERE
STORMS LIKELY IN THE NEBRASKA PANHANDLE.  THETA E RIDGE AXIS SHIFTS
RAPIDLY TO THE EAST AS THE SHORT WAVE MOVES ACROSS THE AREA...SO
SEVERE STORMS SHOULD NOT CONTINUE MUCH PAST SUNSET.  ON
FRIDAY...AIRMASS IS ONLY SLIGHTLY UNSTABLE WITH WEAK CAPES.  WILL GO
WITH DRY CONDITION FOR FRIDAY AFTERNOON.

.LONG TERM...WARMER AND GENERALLY DRY AS THE UPPER RIDGE BUILDS OVER
THE MOUNTAIN STATES SATURDAY AND THROUGH MUCH OF NEXT WEEK.  A FEW
DISTURBANCES MOVING THROUGH THE RIDGE WILL TRIGGER ISOLATED TO
WIDELY SCATTERED AFTERNOON THUNDERSTORMS MAINLY FOCUSED ON THE
HIGHER TERRAIN.  THE FIRST OF THESE WILL RACE ALONG THE COLORADO AND
WYOMING BORDER SUNDAY AFTERNOON.  SOME RESIDUAL SHOWERS AND
THUNDERSTORMS MAY LINGER THROUGH TUESDAY.  THE RIDGE WILL TILT
EASTWARD AT MID WEEK UNDER THE INFLUENCE OF A LOW PRESSURE SYSTEM
MOVING INTO SOUTHERN CANADA.  TEMPERATURES WILL START TO FALL
SLIGHTLY ON THURSDAY.  HOWEVER CONDITIONS REMAIN GENERALLY DRY.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KMD/DCC
Hazardous weather outlook, Jul 29, 10:02 AM MDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MDT THU JUL 29 2004

NEZ001>003-019>021-054-055-WYZ059>070-301130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1002 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING.  MOIST AND
UNSTABLE AIR WILL COMBINE WITH AN UPPER AIR WEATHER DISTURBANCE
MOVING THROUGH NORTHWEST FLOW ALOFT TO CAUSE SCATTERED THUNDERSTORMS
TO DEVELOP.  SOME OF THE THUNDERSTORMS EAST OF THE MOUNTAINS MAY
PRODUCE HAIL AND STRONG WINDS.  THE BEST LOW LEVEL MOISTURE AND
INSTABILITY EAST OF THE MOUNTAINS WILL BE OVER THE NEBRASKA
PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONLY A FEW WEAK THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AS A
WARMER AND MAINLY DRY WEATHER PATTERN SETS UP.  LOWER ELEVATIONS OF
SOUTH CENTRAL AND SOUTHEAST WYOMING WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS ON SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE NEBRASKA PANHANDLE.

KMD

In the hours before

Local storm report, Jul 29, 7:17 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             17 N BAYARD             42.00N 103.32W
07/29/2004  1.00 INCH        BOX BUTTE          NE   TRAINED SPOTTER

&&

WEILAND
Local storm report, Jul 29, 7:41 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     ALLIANCE                42.10N 102.87W
07/29/2004  61 MPH           BOX BUTTE          NE   OFFICIAL NWS OBS

            ALLIANCE ASOS

&&

BANN
Special weather statement, Jul 29, 7:42 PM MDT, 2 hours 35 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
742 PM MDT THU JUL 29 2004

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING HAS BEEN
CANELLED...

THUNDERSTORMS OVER SOUTHEAST WYOMING HAVE WEAKENED SINCE
7 PM.  EVEN THOUGH SHOWERS AND THUNDERSTORMS WILL BE
WIDELY SCATTERED OVER SOUTHEAST WYOMING FOR THE REST OF THE
EVENING...THE THREAT OF SEVERE WEATHER HAS ENDED.  FOR THAT
REASON THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING
HAS BEEN CANCELLED.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM
FOR THE WESTERN NEBRASKA PANHANDLE.  SEVERE STORMS ARE STILL
POSSIBLE IN THE WESTERN NEBRASKA PANHANDLE UNTIL THAT TIME.

WEILAND
Local storm report, Jul 29, 8:04 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             25 SW DOUGLAS           42.50N 105.74W
07/29/2004  0.75 INCH        CONVERSE           WY   PUBLIC

            MOST HAIL 1/2 INCH. REPORT FROM SULLIVAN RANCH

&&

BANN
Special weather statement, Jul 29, 8:18 PM MDT, 1 hour 59 minutes before
NEZ001>003-019>021-054-055-300330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT THU JUL 29 2004

...SEVERE THUNDERSTORM WATCH 671 FOR THE WESTERN NEBRASKA
PANHANDLE HAS EXPIRED...

THUNDERSTORMS OVER THE WESTERN NEBRASKA PANHANDLE HAVE SLOWLY
WEAKENED SINCE 8 PM.  SOME OF THE STORMS WILL CONTINUE TO BE
STRONG IN THE AREA BETWEEN CHADRON AND SIDNEY UNTIL 10 PM...
WITH SMALL HAIL...WIND GUSTS TO 45 MPH...LIGHTNING AND
MODERATE RAINFALL.

THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED OVER THE
WESTERN NEBRASKA PANHANDLE AND FOR THAT REASON THE SEVERE
THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE.

WEILAND
Local storm report, Jul 29, 9:58 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
958 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             2 N LODGEPOLE           41.18N 102.64W
07/29/2004  0.75 INCH        CHEYENNE           NE   TRAINED SPOTTER

0928 PM     HAIL             2 N LODGEPOLE           41.18N 102.64W
07/29/2004  0.75 INCH        CHEYENNE           NE   TRAINED SPOTTER

0928 PM     HAIL             BAYARD                  41.76N 103.32W
07/29/2004  1.00 INCH        MORRILL            NE   TRAINED SPOTTER

0937 PM     HAIL             10 W SCOTTSBLUFF        41.87N 103.86W
07/29/2004  0.88 INCH        SCOTTS BLUFF       NE   TRAINED SPOTTER

0943 PM     HAIL             BAYARD                  41.76N 103.32W
07/29/2004  1.00 INCH        MORRILL            NE   TRAINED SPOTTER

0952 PM     TSTM WND GST     12 SW GERING            41.71N 103.83W
07/29/2004  60 MPH           SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:03 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill42 min
Jul 29, 7:46 PM MDTSevere Thunderstorm WarningCYSMorrill44 min
Jul 29, 9:20 PM MDTSevere Thunderstorm WarningCYSCheyenne25 min
Jul 29, 9:34 PM MDTSevere Thunderstorm WarningCYSMorrill41 min
Jul 29, 9:39 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff51 min
Jul 29, 11:00 PM MDTSevere Thunderstorm WarningCYSCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.